Dense Fog, New Castle
- When
- December 14, 4:00 AM EST to 10:00 AM EST
- Where
- New Castle forecast zone
- Reported by
- ASOS
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
Following a storm system on December 13th, a moist air mass was left in place. As a weak area of high pressure settled in early on the 14th, this allowed for light winds which combined with the moist air mass.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Following a storm system on December 13th, a moist air mass was left in place. As a weak area of high pressure settled in early on the 14th, this allowed for light winds which combined with the moist air mass. As a result, areas of dense fog formed across northern parts of Delaware. The dense fog occurred from about 4 AM EST and lasted until about 10 AM EST. The dense fog caused flight delays at nearby Philadelphia International Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 13, 6:58 PM EST, 9 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 658 PM EST THU DEC 13 2007 .SYNOPSIS... LOW PRESSURE OFF THE ATLANTIC SEABOARD WILL HEAD OUT TO SEA TONIGHT. A WEAKENING COLD FRONT MAY CROSS THE AREA LATE FRIDAY INTO SATURDAY MORNING. WEAK HIGH PRESSURE WILL BRIEFLY CROSS THE AREA FOR SATURDAY BEFORE ANOTHER STORM SYSTEM MOVES THROUGH THE REGION ON SUNDAY. HIGH PRESSURE SHOULD MOVE INTO THE AREA THROUGH TUESDAY WITH ANOTHER WEAK AREA OF LOW PRESSURE AND FRONTAL SYSTEM THAT MAY CROSS THE REGION ON WEDNESDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... ALL WINTER WEATHER HEADLINES HAVE BEEN DISCONTINUED. HOWEVER, SINCE SOME LIGHT FREEZING DRIZZLE MAY DEVELOP OVER THE HIGHER ELEVATIONS, WE DID ISSUE AN SPS INDICATING THIS POSSIBILITY. OTHERWISE, THE LOW OFF THE COAST WAS CAUSING WINDS TO COME AROUND TO N OR NW AND ALLOWING DOWNSLOPE FLOW TO DEVELOP OVER AREAS FROM RDG/ABE/TTN S/E. TO THE NORTH, WINDS WERE LIGHT AND WILL COME AROUND TO W LATER TNGT. THE LOW CLOUDS WILL LINGER NORTH AND THIS COULD BE THE CAUSE FOR LIGHT DRIZZLE/FRZG DRIZZLE. DOWNSLOPE FLOW WILL ALLOW CONTINUED DRYING SOUTH BUT THE DOWNSLOPE FLOW IS NOT EXPECTED TO BE STRONG ENOUGH TO ELIMINATE THE CLOUD COVER BEFORE MORNING. TEMPS WILL HOLD WHERE THEY ARE AND MAY DROP A COUPLE DEGREES JUST BEFORE SUNRISE. BUT BY THEN, ALL PCPN SHOULD BE GONE. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/... ONCE WE GET THE CURRENT STORM OUT OF THE AREA, WELL HAVE ANOTHER ONE RIGHT ON ITS TAILS. FRIDAY A WEAKENING COLD FRONT, ASSOCIATED WITH AN AREA OF LOW PRESSURE THAT WILL PASS WELL TO OUR NORTH, WILL CROSS THE AREA. AT THIS TIME IT LOOKS LIKE IT SHOULD REMAIN DRY. WEAK HIGH PRESSURE WILL BRIEFLY CROSS THE AREA FOR SATURDAY, BEFORE THE NEXT SYSTEM MOVES IN FOR SATURDAY NIGHT. THIS WILL BE ANOTHER TRICKY SYSTEM TO FORECAST FOR IN RELATION TO THE PRECIP TYPES. THE GFS, ECMWF, AND CANADIAN MOVE THE SYSTEM BASICALLY RIGHT OVER TOP OF OUR CWA, WHICH WOULD LIKELY PRODUCE MORE LIQUID FOR PARTS OF OUR AREA. THE NAM AND SREF KEEP THE SYSTEM OFFSHORE, WHICH WOULD PRODUCE MORE SNOW. UP TO THIS POINT, THE GFS, ECMWF, AND CANADIAN HAVE HAD BETTER RUN TO RUN CONSISTENCY OPPOSED TO THE NAM AND SREF WHO HAVE ARE TRYING TO COME MORE IN LINE WITH THE OTHERS. ACTUALLY, THE LAST THREE ECMWF RUNS HAVE NEARLY BEEN IDENTICAL WITH THEIR PLACEMENTS AND TRACKS OF THE STORM WITH THE GFS BEING PRETTY CLOSE. FOR THIS FORECAST, WILL FOLLOW MORE OF THE GFS, ECMWF, AND CANADIAN SOLUTIONS, WHICH WOULD BRING US A WARMER FORECAST THAN BEFORE. WE HAVE NOT GONE WAY WARM, SO WE STILL HAVE SOME SORT OF FROZEN PRECIP FOR MOST OF OUR AREA. LOOKING AT THE FORECAST SOUNDINGS, PRECIP MAY BEGIN LATE SATURDAY AFTERNOON/EARLY EVENING AS SNOW FOR MUCH OF THE AREA AS THEY ARE COLD, THEN BEGIN TO CHANGE OVER TO A MIX ACROSS MUCH OF THE AREA. AS THE LOW CROSSES THE AREA, WE SHOULD GET ENOUGH WARM AIR TO CHANGE OVER MUCH OF THE AREA ALONG AND SOUTH OF THE I95 CORRIDOR TO RAIN. AFTER THE SYSTEM MOVES TO OUR NORTHEAST, THERE MAY STILL BE SOME SHOWERS LINGER AROUND FOR THE DAY, MOSTLY IN THE FORM OF SNOW, BUT POSSIBLY SOME RAIN/SNOW MIX IN THE SOUTH. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS THE WINTER STORM PULLS AWAY FROM OUR REGION, IT WILL LEAVE BLUSTERY COLD WEATHER IN ITS WAKE. SNOW SHOWERS MAY CONTINUE IN OUR NORTHERN AREAS INTO SUNDAY NIGHT BUT SHOULD TAPER OFF TO FLURRIES AFTER MIDNIGHT. ELSEWHERE, CLEARING WILL SET IN OVERNIGHT. HIGH PRESSURE PUSHING IN FROM THE WEST MONDAY WILL BRING DIMINISHING WINDS ALONG WITH FAIR BUT COLD WEATHER. THE HIGH WILL BE THE DOMINANT WEATHER FEATURE THROUGH MUCH OF THE UPCOMING WEEK. A WEAK DISTURBANCE IN THE MIDDLE AND UPPER ATMOSPHERE MOVING ACROSS TO OUR NORTH MAY BRING SOME CLOUDS TO NORTHERN SECTIONS LATE MONDAY NIGHT INTO TUESDAY, BUT, WITH A LACK OF MOISTURE, NO PRECIPITATION IS EXPECTED WITH THIS FEATURE. THE HIGH PRESSURE SYSTEM WILL REACH OUR AREA TUESDAY NIGHT AND WEDNESDAY AND THEN MOVE SLOWLY OFF TO THE EAST WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. TEMPERATURES WILL BE ON THE COLD SIDE EARLY IN THE WEEK, ESPECIALLY IN OUR NORTHERN AREAS THAT HAVE A SNOW COVER, BUT WILL BEGIN TO CLIMB ON THE BACKSIDE OF THE HIGH AS IT PULLS OFF TO THE EAST LATER WEDNESDAY THROUGH THURSDAY NIGHT. MOISTURE WILL ALSO BE ON THE INCREASE LATER IN THE WEEK AS A WEAK UPPER AIR DISTURBANCE MOVES EAST ACROSS THE GREAT LAKES AND ANOTHER CUT OFF LOW TRIES TO ORGANIZE OVER THE MISSISSIPPI VALLEY. WILL WE BRING AN INCREASE IN CLOUD COVER INTO OUR ARE LATE WEDNESDAY NIGHT INTO THURSDAY NIGHT BUT WILL HOLD OFF ON MENTIONING ANY PRECIPITATION AT THIS TIME. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... SOME IFR CIGS WERE STILL LINGERING OVER THE REGION, BUT VSBYS HAVE IMPROVED TO UNRESTRICTED AT MOST OF THE TAF SITES AS THE LOW OFF THE COAST IS TAKING OVER THE CIRCULATION OVER THE REGION ALLOWING A LIGHT NW WIND TO DEVELOP AND THEREBY IMPROVING THE CONDITIONS. CIGS WILL IMPROVE TO 1-2 THSD AT ABE/RDG THIS EVENING AND IMPROVE TO OVER 3 THSD FT BY MRNG THERE WITH VFR CONDITIONS CONTINUING THROUGH FRIDAY. AT THE REST OF THE TAF SITES, CIGS SHOULD IMPROVE TO OVER 3 THSD FT AROUND MIDNIGHT WITH VFR CONDITIONS CONTINUING THROUGH FRIDAY. THE NEXT SIGNIFICANT WEATHER SYSTEM IS EXPECTED TO ARRIVE LATE SATURDAY INTO SUNDAY AS A STORM SYSTEM FROM THE SOUTHWEST AFFECTS THE REGION. EXPECT IFR CONDS TO OCCUR WITH THIS SYSTEM WITH WINTRY WEATHER ESPECIALLY AT PHL/PNE/TTN/RDG/ABE. IMPROVING CONDITIONS ARE ANTICIPATED FOR MONDAY. THERE IS UNCERTAINTY TO THE STRENGTH, BUT A CLIPPER TYPE SYSTEM MIGHT CAUSE SOME CIG/VSBY RESTRICTIONS ON TUESDAY. && .MARINE... SCA WAS CANCELLED AS WINDS AND SEAS OVER OUR SOUTHERN WATERS HAVE DIMINISHED. THE LOW PRES RESPONSIBLE FOR THE CUR PCPN WILL SHOOT OFFSHORE FAIRLY QUICKLY AND IS NOT EXPECTED TO RAISE SCA CONDS. A HIGH PRESSURE SYSTEM WILL BUILD IN FROM CANADA LATER FRIDAY INTO SATURDAY BEFORE THE NEXT NOREASTER. WIND SPEEDS AND SEAS ARE ANTICIPATED TO BE ON THE INCREASE ON SATURDAY AFTERNOON AND SATURDAY EVENING. THE CENTER OF THE NOREASTER IS EXPECTED TO PASS OVER OR NEAR OUR REGION EARLY ON SUNDAY BEFORE REACHING THE COASTAL WATERS OF NEW ENGLAND ON SUNDAY AFTERNOON. THE STRONG LOW SHOULD THEN MOVE UP OVER CANADIAN MARITIME PROVINCES ON SUNDAY NIGHT. WITH THE STRONG NOREASTER IN THE FORECAST, IT SEEMS QUITE LIKELY THAT WE WILL NEED AT LEAST A GALE WARNING FROM SATURDAY NIGHT INTO SUNDAY NIGHT. WE ARE FORTUNATE THAT WE ARE BETWEEN SPRING TIDE CYCLES AS RIGHT NOW CURRENT PROJECTIONS WOULD GIVE US MINOR TIDAL FLOODING AS THE MOST LIKELY OUTCOME. AS THE LOW PULLS AWAY, BLOWOUT TIDES MIGHT OCCUR SUNDAY NIGHT AND MONDAY. AFTER THE NOREASTER PULLS AWAY, ANOTHER HIGH PRESSURE SYSTEM SHOULD GIVE AREA WINDS AND WATERS AN OPPORTUNITY TO DIMINISH AND SUBSIDE. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...LR NEAR TERM...STAUBER/RPW SHORT TERM...LR LONG TERM...RPW AVIATION...STAUBER MARINE...GIGI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 653 PM EST THU DEC 13 2007 NJZ001-PAZ054-055-150000- SUSSEX-CARBON-MONROE- 653 PM EST THU DEC 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF PATCHY FREEZING DRIZZLE. THERE WILL ALSO BE AREAS OF FOG. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A CONSIDERABLY STRONGER LOW PRESSURE SYSTEM WILL AFFECT THE AREA ON THE WEEKEND WITH THE POTENTIAL FOR MORE SIGNIFICANT WINTRY PRECIPITATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ007-008-PAZ060>062-150000- WARREN-MORRIS-BERKS-LEHIGH-NORTHAMPTON- 653 PM EST THU DEC 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF PATCHY FREEZING DRIZZLE OVER THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A CONSIDERABLY STRONGER LOW PRESSURE SYSTEM WILL AFFECT THE AREA ON THE WEEKEND WITH THE POTENTIAL FOR MORE SIGNIFICANT WINTRY PRECIPITATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ009-010-012-015-PAZ067>069-150000- HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CHESTER-MONTGOMERY-BUCKS- 653 PM EST THU DEC 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF PATCHY FREEZING DRIZZLE OVER THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001-MDZ008-NJZ013-016>020-027-PAZ070-071-150000- NEW CASTLE-CECIL-WESTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-SOUTHEASTERN BURLINGTON-DELAWARE- PHILADELPHIA- 653 PM EST THU DEC 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A CONSIDERABLY STRONGER LOW PRESSURE SYSTEM WILL AFFECT THE AREA ON THE WEEKEND WITH THE POTENTIAL FOR MORE SIGNIFICANT WINTRY PRECIPITATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ002>004-MDZ012-015-019-020-NJZ014-021>026-150000- KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-EASTERN MONMOUTH-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- 653 PM EST THU DEC 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG LOW PRESSURE SYSTEM WILL AFFECT THE AREA ON THE WEEKEND WITH THE POTENTIAL FOR HEAVY RAIN AND POSSIBLY ALSO SOME WINTRY PRECIPITATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-150000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 653 PM EST THU DEC 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG WINDS AND ROUGH SEAS MAY DEVELOP ON SATURDAY AND CONTINUE INTO MONDAY AS A LOW PRESSURE SYSTEM APPROACHES AND STRENGTHENS ALONG THE MID ATLANTIC COAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2007Every state in 2007This day in weather historyWarnings in Delaware, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68582.